Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS Pittsburgh, PA

July 29, 2011Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Jul 29, 2011, 2:21 PM EDT for Beaver County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 2:21 PM EDT (18:21 UTC)
Expired
Jul 29, 2011, 2:45 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA

County Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WWUS81 KPBZ 291821
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT FRI JUL 29 2011

PAZ013-014-020-021-291845-
ALLEGHENY PA-BEAVER PA-BUTLER PA-LAWRENCE PA-
221 PM EDT FRI JUL 29 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ALLEGHENY...
NORTHERN BEAVER...SOUTH CENTRAL LAWRENCE AND SOUTHWESTERN BUTLER
COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF DARLINGTON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. 

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  DARLINGTON...         BLACKHAWK...          ELLWOOD CITY...
  BEAVER FALLS...       BEAVER...             FOMBELL...
  ALIQUIPPA...          ZELIENOPLE...         WEXFORD...
  EVANS CITY...         CRANBERRY...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4083 7997 4058 8007 4070 8052 4079 8052
      4089 8048

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jul 29, 1:55 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 29, 1:55 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT FRI JUL 29 2011

.SYNOPSIS...
HOT AND HUMID CONDITIONS WITH SCATTERED THUNDERSTORMS WILL
CONTINUE ACROSS THE UPPER OHIO VALLEY UNTIL A COLD FRONT PASSES
SATURDAY MORNING. TEMPERATURES HOWEVER WILL REMAIN ABOVE NORMAL
INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY AFTERNOON UPDATE TO ISSUE HEAT ADVISORY FOR EASTERN OHIO TO
NORTHERN WEST VIRGINIA AS CLOUDS AND THUNDERSTORMS HAVE BEEN
SLOWER TO DEVELOP ALLOWING FOR MORE HEATING. REMAINDER SAME.

18Z UPDATE TO RAISE POPS MAINLY IN THE SOUTH THIS EVENING AS
EXPECT THUNDERSTORMS TO QUICKLY DEVELOP IN UNSTABLE AIR MASS AND
SINK SOUTH AHEAD OF COLD FRONT. HEAT INDEX STILL EXPECTED TO
REMAIN JUST BELOW 100 BUT MID TO UPPER 90S ACROSS EASTERN OHIO
INTO NORTHERN WEST VIRGINIA FORECAST.

IN A WARM AND MOIST, WEAKLY SHEARED ATMOSPHERE, BELIEVE THE
PRIMARY THREAT TODAY WILL BE FROM DAMAGING WINDS. WITH THE RUC
SHOWING PRECIPITABLE WATER INCREASING FROM 1.75 TO 2.15 INCHES, A
LOCALIZED FLOODING THREAT WILL ALSO BE POSSIBLE WITH TRAINING
STORMS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
SOME MODEL DIFFERENCES EXIST FOR FRONTAL TIMING ON SATURDAY. HAVE
PUSHED POPS A BIT FARTHER SOUTH THAN PREVIOUS FORECAST...MORE IN
LINE WITH 09Z SREF TIMING...BUT 12Z NAM/GFS ARE EVEN FARTHER
SOUTH. FOR NOW...WILL KEEP SCATTERED THUNDERSTORMS SOUTH OF THE
MASON-DIXON LINE. FEEL CONFIDENT THAT ALL PRECIPITATION WILL HAVE
MOVED OUT OF THE REGION BY SATURDAY EVENING...WITH HIGH PRESSURE
BUILDING IN FROM THE NORTH ON SUNDAY. HIGHS WILL BE A FEW DEGREES
ABOVE NORMAL BOTH DAYS...WITH MOST LOCATIONS NEAR 90.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL RIDGE WILL SHIFT WEST THIS PERIOD WITH WEST TO NORTHWEST
FLOW ALOFT. ISOLATED POPS AT BEST FOR NOW MONDAY AS WEAK FRONT AND
SHORTWAVE PUSH ACROSS UPPER OHIO VALLEY. HIGH PRESSURE WILL BRING
GENERALLY DRY CONDITIONS TUESDAY INTO TUESDAY NIGHT BEFORE SHORTWAVE
AND COLD FRONT APPROACH REGION WEDNESDAY AND LINGERS INTO THURSDAY.
TEMPERATURES STILL ABOVE NORMAL BUT NOT OPPRESSIVE.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL DROP SOUTHEAST ACROSS THE TERMINALS THROUGH THE
TAF PERIOD. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
INTO THE EVENING AND SLIDE SOUTHEASTWARD OVERNIGHT. TEMPO GROUPS
ARE FORECAST ACROSS THE TERMINALS FOR THUNDERSTORMS WITH MVFR
RESTRICTIONS. A FEW OF THE STORMS MAY BE STRONG TO SEVERE WITH
GUSTY WINDS. IFR AND LOWER RESTRICTIONS ARE POSSIBLE IN LOCALIZED
HEAVIER STORMS. WINDS WILL BE OUT OF THE SOUTHWEST THIS AFTERNOON
AT 10-15KTS WITH GUSTS TO 20-25KTS.

SHOWERS AND STORMS WILL PUSH SOUTHEAST AND DECREASE IN COVERAGE
AND INTENSITY OVERNIGHT. LINGERING LOW-LEVEL MOISTURE WILL ALLOW
FOR MVFR CEILINGS TO DEVELOP AT KZZV/KMGW/KHLG OVERNIGHT. WITH
CLEARING AT THE REMAINING TERMINALS TO THE NORTH, MVFR VISIBILITY
RESTRICTIONS ARE POSSIBLE WITH FOG. IFR AND LOWER RESTRICTIONS
CANNOT BE RULED OUT NEAR DAWN.

VFR CONDITIONS WILL RETURN SATURDAY MORNING AS HIGH PRESSURE AND A
DEEP LAYER OF DRY AIR BUILD IN FROM THE NORTHWEST.

OUTLOOK /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD INTO THE AREA AND ALLOW FOR VFR CONDITIONS
TO PREVAIL MOSTLY ACROSS THE TERMINALS SUNDAY THROUGH TUESDAY. THE
EXCEPTION WILL BE FOR RESTRICTIONS WITH FOG DURING THE PRE-DAWN
HOURS EACH MORNING. A LOW PRESSURE SYSTEM WILL CROSS THE AREA ON
WEDNESDAY AND RETURN THE CHANCE OF SHOWERS AND THUNDERSTORMS WITH
RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ048-057>059-
     068-069.
PA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR PAZ031.
WV...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR WVZ003-004-012-
     021-022.

&&
Hazardous weather outlook, Jul 29, 5:05 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EDT FRI JUL 29 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-300915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
505 AM EDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TODAY AND
TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 29, 1:21 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT FRI JUL 29 2011

OHZ039>041-049-050-PAZ014-020>023-029-073-075-WVZ001-002-292130-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-FAYETTE-
HANCOCK-BROOKE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...CADIZ...HOPEDALE...
STEUBENVILLE...BUTLER...ZELIENOPLE...ALIQUIPPA...BEAVER FALLS...
AMBRIDGE...MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE...
POINT MARION...TORONTO...WEIRTON
121 PM EDT FRI JUL 29 2011

...HOT AND HUMID CONDITIONS THIS AFTERNOON...

A HOT AND HUMID AIR MASS HAS BUILT INTO THE AREA AND WILL BRING
TEMPERATURES INTO THE LOWER 90S TODAY. HEAT INDICES WILL WARM INTO
THE MID TO UPPER 90S THIS AFTERNOON. THOSE WITH PLANS FOR OUTDOOR
ACTIVITIES ARE ENCOURAGED TO WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE. IN ADDITION, THOSE SPENDING TIME OUTDOORS
SHOULD BE SURE TO HAVE PLENTY OF WATER AND SHADE AVAILABLE.

WOODRUM
Special weather statement, Jul 29, 2:17 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT FRI JUL 29 2011

PAZ016-023-291845-
INDIANA PA-JEFFERSON PA-
217 PM EDT FRI JUL 29 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA AND
SOUTHERN JEFFERSON COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF PUNXSUTAWNEY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SMICKSBURG...         DORA...               PUNXSUTAWNEY...
  GLEN CAMPBELL...      CHERRY TREE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4082 7919 4099 7915 4093 7880 4071 7880
Special weather statement, Jul 29, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT FRI JUL 29 2011

PAZ013-014-020-021-291845-
ALLEGHENY PA-BEAVER PA-BUTLER PA-LAWRENCE PA-
221 PM EDT FRI JUL 29 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ALLEGHENY...
NORTHERN BEAVER...SOUTH CENTRAL LAWRENCE AND SOUTHWESTERN BUTLER
COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF DARLINGTON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  DARLINGTON...         BLACKHAWK...          ELLWOOD CITY...
  BEAVER FALLS...       BEAVER...             FOMBELL...
  ALIQUIPPA...          ZELIENOPLE...         WEXFORD...
  EVANS CITY...         CRANBERRY...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4083 7997 4058 8007 4070 8052 4079 8052
      4089 8048

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:47 PM EDTSpecial Weather StatementPBZArmstrong, Westmoreland58 min
Jul 28, 11:01 PM EDTSpecial Weather StatementPBZArmstrong29 min
Jul 29, 1:19 PM EDTHeat AdvisoryPBZGreene5 hr
Jul 29, 2:17 PM EDTSpecial Weather StatementPBZIndiana28 min
Jul 29, 4:39 PM EDTSpecial Weather StatementPBZWestmoreland51 min
Jul 29, 4:42 PM EDTSpecial Weather StatementPBZWashington33 min
Jul 29, 4:50 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland40 min
Jul 29, 5:00 PM EDTSpecial Weather StatementPBZFayette75 min
Jul 29, 5:07 PM EDTSpecial Weather StatementPBZGreene83 min
Jul 29, 5:54 PM EDTSevere Thunderstorm WarningPBZFayette51 min
Jul 29, 3:38 PM EDTSpecial Weather StatementPBZCoshocton22 min
Jul 29, 3:47 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas43 min
Jul 29, 4:04 PM EDTSpecial Weather StatementPBZCoshocton26 min
Jul 29, 4:26 PM EDTSpecial Weather StatementPBZGuernsey34 min
Jul 29, 4:37 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Noble38 min
Jul 29, 4:14 PM EDTSpecial Weather StatementPBZBrooke, Ohio46 min
Jul 29, 5:46 PM EDTSpecial Weather StatementPBZMarion, Monongalia, Wetzel59 min
Jul 29, 6:50 PM EDTSpecial Weather StatementPBZMarion, Monongalia25 min
Jul 29, 7:29 PM EDTSpecial Weather StatementPBZTucker46 min
Jul 29, 6:52 PM EDTSevere Thunderstorm WarningPBZGarrett38 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.